Alert archive / Illinois / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 222, NWS St. Louis, MO

August 30, 2019Madison County, Saint Clair County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 30, 2019, 6:26 PM CDT for Madison County, Saint Clair County, Illinois. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2019, 6:26 PM CDT (23:26 UTC)
Expired
Aug 30, 2019, 7:15 PM CDT
In force
49 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Madison County, IL, Saint Clair County, IL

The radar

The St Louis radar (KLSX), 58 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 30, 3:44 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1681 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

775 
WUUS53 KLSX 302326
SVRLSX
ILC119-163-310015-
/O.NEW.KLSX.SV.W.0222.190830T2326Z-190831T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
626 PM CDT Fri Aug 30 2019

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  South central Madison County in southwestern Illinois...
  Northern St. Clair County in southwestern Illinois...

* Until 715 PM CDT.

* At 626 PM CDT, a severe thunderstorm was located over East St.
  Louis, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Belleville, O'Fallon, East St. Louis, Collinsville, Edwardsville,
  Fairview Heights, Cahokia, Swansea, Glen Carbon, Shiloh, Troy,
  Maryville, Pontoon Beach, Centreville, Lebanon, Caseyville,
  Washington Park, Dupo, Madison and Cahokia Parks Airport.

This includes the following highways...
 Interstate 55 in Illinois near exit 23.
 Interstate 64 in Illinois between exits 9 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3862 8975 3850 9018 3859 9021 3859 9019
      3863 9018 3886 8991
TIME...MOT...LOC 2326Z 239DEG 21KT 3860 9014 

HAIL...1.00IN
WIND...60MPH
 
$$

Britt
2 follow-up statements
375 
WWUS53 KLSX 302343
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
643 PM CDT Fri Aug 30 2019

ILC119-163-310015-
/O.CON.KLSX.SV.W.0222.000000T0000Z-190831T0015Z/
Madison IL-St. Clair IL-
643 PM CDT Fri Aug 30 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTH CENTRAL MADISON AND NORTHERN ST. CLAIR COUNTIES IN
SOUTHWESTERN ILLINOIS...

At 643 PM CDT, a severe thunderstorm was located over Washington
Park, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Belleville, O'Fallon, East St. Louis, Collinsville, Edwardsville,
Fairview Heights, Cahokia, Swansea, Glen Carbon, Shiloh, Troy,
Maryville, Pontoon Beach, Centreville, Lebanon, Caseyville,
Washington Park, Dupo, Madison and Cahokia Parks Airport.

This includes the following highways...
 Interstate 55 in Illinois near exit 23.
 Interstate 64 in Illinois between exits 9 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3862 8975 3850 9018 3859 9021 3859 9019
      3863 9018 3886 8991
TIME...MOT...LOC 2343Z 232DEG 14KT 3863 9010 

HAIL...0.75IN
WIND...60MPH
 
$$

Britt
473 
WWUS53 KLSX 310011
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
711 PM CDT Fri Aug 30 2019

ILC119-163-310021-
/O.EXP.KLSX.SV.W.0222.000000T0000Z-190831T0015Z/
Madison IL-St. Clair IL-
711 PM CDT Fri Aug 30 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MADISON AND
NORTHERN ST. CLAIR COUNTIES IN SOUTHWESTERN ILLINOIS WILL EXPIRE AT
715 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southwestern Illinois...and east central Missouri.

LAT...LON 3862 8975 3850 9018 3859 9021 3859 9019
      3863 9018 3886 8991
TIME...MOT...LOC 0011Z 239DEG 21KT 3871 8993 

$$

Britt

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 6:02 PM CDT, 24 minutes earlier.

Area forecast discussion, Aug 30, 6:02 PM CDT, 24 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
602 PM CDT Fri Aug 30 2019

.SHORT TERM...  (Through Late Saturday Night)
Issued at 317 PM CDT Fri Aug 30 2019

A low amplitude NW flow pattern is continues over the central CONUS.
The main item of interest currently is a MCV over central MO that is
tracking very slowly east-southeastward and is carrying with it an
area of showers with isolated thunderstorms around it.  New
convection is developing to the south of the MCV where the air has
destabilized.  A synoptic cold front extended from southern Indiana
to just south of Saint Louis City into southwest Missouri.
Temperatures ranged from the 60s behind the front to the mid 80s
ahead of the front.

The latest model guidance tracks the MCV east-southeast through the
forecast area into southern IL, not fully exiting until between 06-
12z/Sat late tonight.  The MCV will be accompanied by rich moisture
through the column of just under 2" PWs along with warm cloud depths
of close to 4km.  The slow movement of the MCV should ultimately
favor localized heavy rainfall potential, especially if it can be
tied to thunderstorms.  This supports high PoPs and an elevated risk
for flooding rainfall through early this evening, with this risk
decreasing through the night as thunderstorm potential markedly goes
down.  Speaking of, a risk for severe weather is also possible,
especially for areas south and east of STL metro where higher
dewpoints and surface based convection can be initiated but it
appears this window for severe storms rapidly closes around sunset
or just before.  Damaging winds and an isolated tornado possible
through early this evening are the main threats.

After tonight, rain chances look to linger but should be much more
spotty as the cold front pushes further south and any additional
disturbances have less moisture/instability to work with to initiate
rain.  Gradually reduced PoPs on Saturday and into early Sunday
morning leading to what should be a dry day finally on Sunday in
response to rising heights from the southwest CONUS upper RIDGE.

Max temps on Saturday will range from the 70s north/west of STL
metro to the low 80s south/east.  Min temps tonight and Saturday
night are expected to be in the 60s.

TES

.LONG TERM...  (Sunday through Next Friday)
Issued at 317 PM CDT Fri Aug 30 2019

Drier weather should finally be seen on Sunday in response to rising
H500 heights and surface high pressure in control.  High temps on
Sunday will be warmer without any real displacement of airmasses
because of what should be sunnier skies and no rain, with readings
peaking in the 80s.

A bit of a pattern change is then expected Monday and Tuesday as the
upper RIDGE over the southwestern CONUS strengthens and extends its
influence towards our region as southerly flow gets going again at
the surface.  Look for a pair of very warm and mainly dry days.
Humidity levels should be in check, though, and keep heat index
values below 100F most places, save around 100F in STL metro on
Tuesday afternoon.

A surface cold front looks set to move through on Tuesday night
with a brief chance for showers and thunderstorms with a cool high
pressure moving in for Wednesday through Friday dropping temps back
to normal or slightly below normal levels.

TES

&&

.AVIATION...  (For the 00z TAFs through 00z Saturday Evening)
Issued at 602 PM CDT Fri Aug 30 2019

Area of rain with some imbedded TSRA over the forecast area is
expected to track slowly E-SE tonight, gradually losing size and
with much of the thunder expected to dissipate early this evening.
Have the rain ending at KCOU and the STL metro sites by midnight.
VFR conditions and NE surface winds are then expected for the
remainder of the valid period, with KCOU being the exception,
where conditions are still expected to deteriorate to IFR by
sunrise Saturday with a gradual improvement during the daytime
hours.

SPECIFICS FOR KSTL: Lower conditions to MVFR and possibly IFR are
possible as long as thunderstorms remain in the area, but current
indications are that the thunderstorms will either move SE or
dissipate by 01z and will be close to exiting by the beginning of
the valid period. Possibly may add in a 1-hour TEMPO group to
account. Otherwise, should see improvement back to VFR with more
persistent lower clouds staying to the west. Will continue to
monitor this through the evening.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 30, 3:40 PM CDT, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
340 PM CDT Fri Aug 30 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-312100-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
340 PM CDT Fri Aug 30 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are expected into this evening mainly for
areas south and southeast of Saint Louis City, including portions of
southeast Missouri and southwest Illinois. A few strong to severe
storms are possible, with large hail, damaging winds, and isolated
tornadoes. Additionally, some of the storms may produce locally
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorm chances remain in the forecast through Sunday morning.

The chance for thunderstorms returns Tuesday night north of
Interstate 70 in association with a cold front dropping through.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed until early this evening for areas
around the Saint Louis metro area as well as southeast Missouri and
southwest Illinois.

TES

In the hours before

Local storm report, Aug 30, 5:50 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
550 PM CDT FRI AUG 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     FLASH FLOOD      1 NE EUREKA             38.51N 90.63W
08/30/2019                   ST. LOUIS          MO   PUBLIC

            ATHLETIC FIELDS AT EUREKA HIGH SCHOOL
            FLOODED.

&&

JPG
Local storm report, Aug 30, 5:58 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
558 PM CDT FRI AUG 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HEAVY RAIN       1 N EUREKA              38.52N 90.64W
08/30/2019  M1.43 INCH       ST. LOUIS          MO   OTHER FEDERAL

            ONE HOUR RAINFALL FROM THE GAUGE ON THE
            MERAMEC RIVER NEAR EUREKA.

&&

JPG
Special weather statement, Aug 30, 5:59 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service St Louis MO
559 PM CDT Fri Aug 30 2019

ILZ100>102-MOZ063-064-302345-
St. Clair IL-Madison IL-Monroe IL-St. Louis MO-St. Louis City MO-
559 PM CDT Fri Aug 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONROE...
SOUTHWESTERN MADISON...NORTHWESTERN ST. CLAIR COUNTIES IN
SOUTHWESTERN ILLINOIS AND CENTRAL ST. LOUIS COUNTIES IN EAST CENTRAL
MISSOURI AND ST. LOUIS CITY UNTIL 645 PM CDT...

At 559 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Creve Coeur to University City to
Mehlville. Movement was north at 20 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
St. Louis, Florissant, Chesterfield, University City, Granite City,
Maryland Heights, East St. Louis, Hazelwood, Webster Groves,
Ferguson, Creve Coeur, Overland, Clayton, Cahokia, Jennings, St. Ann,
Crestwood, Bridgeton, Bellefontaine Neighbors and Columbia.

This includes Interstate 70 in Missouri near exit 231.

This also includes Scott Joplin Historic Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in St Louis.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southwestern Illinois...and east central Missouri.

LAT...LON 3848 9013 3844 9033 3859 9036 3868 9050
      3881 9046 3883 9044 3883 9043 3882 9039
      3882 9037 3878 9016
TIME...MOT...LOC 2259Z 195DEG 17KT 3870 9043 3867 9034 3850 9029

Britt
Local storm report, Aug 30, 6:01 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
601 PM CDT FRI AUG 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HEAVY RAIN       1 NNW CREVE COEUR       38.67N 90.45W
08/30/2019  E1.00 INCH       ST. LOUIS          MO   PUBLIC

&&

MRM
Local storm report, Aug 30, 6:03 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
603 PM CDT FRI AUG 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      1 ESE CHESTERFIELD      38.65N 90.57W
08/30/2019                   ST. LOUIS          MO   FIRE DEPT/RESCUE

            TWO FEET OF WATER OVER THE ROADWAY AND WATER
            RESCUES ONGOING BY MONARCH FIRE.

&&

JPG
Local storm report, Aug 30, 6:05 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
605 PM CDT FRI AUG 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      1 ESE CHESTERFIELD      38.65N 90.57W
08/30/2019                   ST. LOUIS          MO   FIRE DEPT/RESCUE

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 1
            ESE CHESTERFIELD. TWO FEET OF WATER OVER THE
            ROADWAY AT CHESTERFIELD PARKWAY AND JUSTUS
            POST ROAD. WATER RESCUES ONGOING BY MONARCH
            FIRE.

&&

JPG

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 5:14 PM CDTSevere Thunderstorm WarningLSXCalhoun46 min
Aug 30, 5:28 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Clair32 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.